Missouri, 2005

Damaging Wind in Missouri, May 12, 2005

May 12, 2005 · NWS PAH · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 12, 12:00 PM CST, 3 hours 20 minutes earlier.

Area forecast discussion, May 12, 12:00 PM CST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
100 PM CDT THU MAY 12 2005

.DISCUSSION...

THE NEAR TERM FORECAST CHALLENGE IS PINPOINTING THE WARM FRONT AND
WHETHER OR NOT TO INCLUDE A POP. MIDDAY SURFACE OBS SUGGEST IT LAY
IN THE VCNTLY OF A MDH-HOP LINE...W/LIGHT ELYS NORTH AND EAST AND
LIGTH SLYS SOUTH AND WEST OF SAID LINE. IN THIS SAME GENERAL
VICINITY THE MODELS SUGGEST A VERY WEAK LOBE OF VORTICITY WL LINGER
TONIGHT AS THE BOUNDARY LIFTS NORTHWARD. AS A RESULT...WE ARE
UNCOMFORTABLE WITH A TOTAL REMOVAL OF POPS...AND AS SUCH...WEVE
LINGERED A SLIGHT CHANCE FOR MAINLY OUR NRN AND ERN
COUNTIES...BASICALLY ALONG AND NORTH AND EAST OF THE AFOREMENTIONED
LINE. SOUTH AND WEST OF THE LINE...WE SEE HIGHER HEIGHTS AND LITTLE
TO TRIGGER ANY POP...SO WEVE GONE NO WX THERE. THIS ALIGNS ROUGHLY
TOO W/LATEST SWODY1 UPDATE.

STARTING TOMORROW THEN THE FORECAST CHALLENGE SHIFTS TO THE COLD
FRONT TIMING AND ITS ASSOCIATED PEAK POPS. THE NAM AND GFS HAVE BOTH
FOR AT LEAST A COUPLE OF RUNS SUGGESTED MUCH OF FRIDAY TO BE A DRY
DAY W/THE PAH FA IN THE WARM SECTOR AND AWAITING THE FRONTS
ARRIVAL. WE HAVE THEREFORE MAINTAINED A LESS THAN MOS
APPROACH...ALTHOUGH WE DID GRADUALLY INCH POPS UP IN THE
AFTERNOON...AS THE AIR MASS FURTHER DESTABILIZES VIA DIURNAL
HEATING...AND THE FRONT COMES EVER CLOSER. POPS WILL THEN PEAK
FRIDAY NIGHT AND/OR SATURDAY. THIS IS WHERE THERE IS SOME MODEL TO
MODEL VARIANCE. THE NAM AND GFS ARE BOTH INSISTENT ON A PRIMARILY
EARLY SAT FROPA...WITH THE FRONT DEFINITIVELY TO THE EAST OF THE FA
BY 00Z SUNDAY. THE NGM...HOWEVER...IS SLOWER...SIMILAR TO THE UKMET
SOLUTION. WEVE NOT TOTALLY DISCARDED ITS SUGGESTION...BUT HAVE
DEFINITELY BIASED THE OVERALL FORECAST TOWARD THE GFS/NAM
SOLUTIONS....WHICH KEEPS A PERSISTENCE/COLLABORATIVE STRATEGY IN
SYNC. THE RESULT WL BE A PEAK OF HIGH LIKELY POPS ALONG/AHEAD OF THE
BOUNDARY LATE FRIDAY NIGHT-EARLY SATURDAY...ALTHOUGH WITH THE
AFOREMENTIONED TIMING QUESTION WEVE CHOSEN NOT TO WALL US OFF INTO
A STRICTLY LATE FRIDAY NIGHT OR EARLY SATURDAY FORECAST WORDING.

BEYOND FROPA THE FORECAST LOOKS COMFORTABLY COOLER AND
DRY...MODERATING SOME BY MID WEEK NEXT. THATS WHEN THE NEXT PCPN
FORECAST CHALLENGE ENTERS THE PICTURE. FOR NOW...HAVE CHOSEN TO PLAY
WAIT AND SEE AS TO WHETHER OR NOT TO ADD A DAY 6 OR 7 POP...GIVEN
THAT THE EXTENDED MODELS ARE WARRING BETWEEN RISING UPPER HEIGHTS
WEST (NO POP) AND A LINGERING FRONTAL BOUNDARY EAST (SMALL POP)
SCENARIO. HOLDING OFF SEEMS ALSO TO BEST FIT OUR
PERSISTENCE/COLLABORATIVE APPROACH TOO.

&&

PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
Hazardous weather outlook, May 12, 3:11 AM CST, 12 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
411 AM CDT THU MAY 12 2005

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-131000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...HERRIN...HARRISBURG...CARMI...
CARBONDALE...CAIRO...OWENSBORO...MURRAY...MAYFIELD...HOPKINSVILLE...
EVANSVILLE...MADISONVILLE AND HENDERSON
411 AM CDT THU MAY 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SMALL CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. A FEW OF
THE STORMS MAY PRODUCE HEAVY RAIN...AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FRIDAY. THERE IS A HIGHER
LIKELIHOOD OF THUNDERSTORMS FRIDAY NIGHT AND SATURDAY...AS A COLD
FRONT IS FORECAST TO MOVE ACROSS THE REGION. ISOLATED SEVERE
THUNDERSTORMS MAY OCCUR...WITH THE MAIN HAZARDS HAIL AND STRONG WIND.
LOCALLY HEAVY RAIN MAY ALSO ACCOMPANY THE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

The radar

The Paducah radar (KPAH), 69 km away, was scanning. The volume nearest the first event began at 21:20 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Scott

When
May 12, 3:20 PM CST
Where
Scott County, 1 mi E of Benton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
37.100, -89.550

Three large oak trees about three feet in diameter were blown down, damaging the corner of one house.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5446350.